Many of us reach for over-the-counter relief when it comes to things like cold, flu, headaches, and other aches and pains. Often times, we combine these medications without any thought to the possible interactions. Overdose is a real possibility when combining OTC meds.
- Tylenol and DayQuil
It’s tempting when you begin to feel that cold or flu coming on to grab some DayQuil for the cold symptoms and add in some Tylenol for headache or fever. They both contain the same active ingredient: acetaminophen. Beware, because taking the combo together can cause damage to your liver.
The American Association for Liver Diseases found that the leading cause of liver damage in the United States was overdosing on acetaminophen. Taking both DayQuil and Tylenol together could effectively double the amount of acetaminophen you are ingesting.
Pay attention to labels. Many cold and flu symptom relievers contain acetaminophen as do many pain relievers. It’s important to know how much you are taking to prevent possible complications.
- Benadryl and Unisom OTC
Benadryl can be a lifesaver for those with allergies. It is an antihistamine, which means that it blocks the histamines which cause allergy symptoms. It can relieve itchy, watery eyes, headache, runny nose, and other common allergy symptoms.
Unisom OTC is a sleep aid for those that have trouble falling and staying asleep.
Unfortunately, allergy symptoms and insomnia can sometimes go hand-in-hand, leading allergy sufferers to reach for a dose of both.
Both Benadryl and Unisom OTC contain the same active ingredient – diphenhydramine. Diphendydramine can make anyone drowsy no matter if it comes in Benadryl or Unisom OTC. Taking both together can result in feeling excessively drowsy or sleeping longer than anticipated.
Better to just take one or the other. Never mix the two.
Combining OTC medications can be dangerous. Make sure to read the labels for all active ingredients and make sure you are not doubling up.
If you have been injured or suffered adverse health effects as the result of OTC medication, you may be entitled to compensation. Contact the law offices of John Foy & Associates. Our attorneys can help you get the compensation you deserve. Call us today.